Montana, 2012

Blizzard and Heavy Snow in Montana, November 8 to 10, 2012

November 8 to 10, 2012 · NWS TFX · 23 events in 20 counties and zones

A strong Pacific storm system interacted with a cold arctic airmass to bring widespread heavy snow to the forecast area between November 8 and 10, 2012. Impacts from this storm included traffic accidents, road/school closures and aviation delays.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong Pacific storm system interacted with a cold arctic airmass to bring widespread heavy snow to the forecast area between November 8 and 10, 2012. Impacts from this storm included traffic accidents, road/school closures and aviation delays. Towards the end of the storm, strong winds developed and caused blizzard conditions for areas along the Rocky Mountain Front and central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 7, 10:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 7, 10:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MST WED NOV 7 2012

AVIATION SECTION UPDATED

.UPDATE...
NO SIGNIFICANT CHANGES TO THE FORECAST THIS EVENING. WINTER STORM
FORECAST REMAINS ON TRACK AND SNOW TOTALS IN HIGHLITES HAVE BEEN
UPDATED TO BETTER REFLECT EXPECTED STORM TOTALS. SUK

&&

.AVIATION...
UPDATED 0540Z.
FIRST MAJOR WINTER STORM OF THE SEASON EXPECTED TO IMPACT CENTRAL
AND SOUTHWEST MT BEGINNING MIDDAY THURSDAY AND LASTING THROUGH FRI
NIGHT. CURRENT VFR CONDITIONS WILL CONTINUE FOR MOST OF THE
OVERNIGHT PERIOD EXCEPT KCTB/KHVR WHERE MVFR/IFR CLOUD DECK PUSHING
SOUTH FROM ALBERTA AND PATCHY FOG IS ALREADY AT/NEAR THOSE
TERMINALS. STRONG AND VERY MOIST PACIFIC WEATHER SYSTEM WILL
CONTINUE TO PUSH EAST FROM THE PACNW COAST AND COMBINE WITH A
CANADIAN COLD FRONT TO PRODUCE WIDESPREAD SNOW AND IFR/LIFR
CONDITIONS.  CEILINGS AND VISIBILITIES WILL INITIALLY DETERIORATE
OVER SOUTHWEST MT TOMORROW MORNING WITH THE WORSENING CONDITIONS
SPREADING NORTHWARD THRU THE AFTN.  GOOD CHANCE MOST/ALL TERMINALS
WILL SEE PERIODS OF MODERATE/HEAVY SNOW TOMORROW AFTN/EVE.
WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST WED NOV 7 2012/
TONIGHT THROUGH FRIDAY...EXPECT SCATTERED SHOWERS OVER SOUTHWEST
MONTANA AND A PORTION OF CENTRAL MONTANA ASSOCIATED WITH A COLD
FRONT. LATER TONIGHT AN UPPER TROUGH WILL BE DEEPENING OFF THE
WEST COAST. IT WILL FURTHER DEEPEN AS IT MOVES THROUGH THE WESTERN
STATES THURSDAY THROUGH FRIDAY. AT THE SURFACE A COLDER CANADIAN
AIRMASS WILL SPREAD SOUTH TONIGHT AND IT WILL CONTINUE TO GET
COLDER THROUGH FRIDAY. MEANWHILE MOISTURE AHEAD OF THE UPPER
TROUGH WILL INTERACT WITH THE COLDER AIRMASS TO PRODUCE WIDESPREAD
WHICH WILL BE HEAVY AT TIMES. CURRENTLY IT LOOKS LIKE SNOW WILL
DEVELOP OVER SOUTHWEST MONTANA LATER TONIGHT THEN SPREAD TO
CENTRAL MONTANA AS WELL AS THE ROCKY MOUNTAIN FRONT THURSDAY
MORNING. NEAR THE CANADIAN BORDER SNOW WILL DEVELOP DURING THE
AFTERNOON. FOR THE PERIOD FROM THURSDAY THROUGH FRIDAY AM COMING
UP WITH SNOW AMOUNTS OF 10 TO 15 INCHES OVER THE PLAINS AND 5 TO
10 INCHES IN THE SOUTHWEST VALLEYS. MEANWHILE MOUNTAINS SHOULD SEE
1 TO 2 FEET OF SNOW AND COULD EVEN SEE A LITTLE MORE. AS FOR THE
WINTER WEATHER HIGHLIGHTS WILL CONTINUE WITH THE WINTER STORM
WARNING OVER MOST OF THE NORTH BUT HAVE DELAYED THE START OVER
NORTH CENTRAL MONTANA TO NOON THURSDAY. SPEAKING OF NORTH CENTRAL
MONTANA MODELS ARE INDICATING PRETTY STRONG EAST TO NORTHEAST
WINDS SO HAVE ENOUGH CONFIDENCE TO UPGRADE THE WINTER STORM
WARNING TO A BLIZZARD WARNING THERE. FOR SOUTHWEST MONTANA EXPECT
SOME MOUNTAIN AREAS TO SEE HEAVY SNOW SO HAVE UPGRADED THAT AREA
FROM A WINTER STORM WATCH TO A WINTER STORM WARNING. ALSO HAVE
STARTED THE WINTER STORM WARNING AFTER MIDNIGHT TONIGHT AS MODELS
INDICATE SNOW SHOULD BEGIN AT LEAST IN THE MOUNTAINS LATE TONIGHT.
BLANK

SATURDAY THROUGH WEDNESDAY...A DEEP UPPER LEVEL LOW PRESSURE TROF
WILL REMAIN OVER THE ZONES SATURDAY WHILE...AT LOWER LEVELS...A COLD
SURFACE HIGH PRESSURE AIRMASS WILL EXTEND THROUGH THE SOUTHWEST
ZONES. THE TROF WILL MOVE EAST SATURDAY NIGHT...HEIGHTS ALOFT WILL
BEGIN TO RISE...AND FLOW ALOFT WILL SWITCH TO THE NORTHWEST. THE
AIRMASS WILL BEGIN TO DRY ALTHOUGH SURFACE HIGH PRESSURE WILL REMAIN
OVER THE REGION AND KEEP TEMPERATURES COLD. A SHORTWAVE WILL MOVE
OVER THE WEST COAST SUNDAY AND MOVE THROUGH WESTERN CANADA. THIS
WILL HELP DEVELOP A SURFACE TROF ALONG THE LEE OF THE ROCKIES. THIS
WILL RESULT IN BREEZY WINDS ACROSS THE NORTHERN ROCKIES AND ADJACENT
PLAINS. HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD THROUGH MONDAY
AND KEEP THE AIRMASS DRY. ANOTHER LOW PRESSURE TROF WILL BE MOVING
OVER THE WEST COAST EARLY TUESDAY. THE AIRMASS WILL BECOME QUITE
MOIST AGAIN DURING THE DAY. THE ECMWF WILL BRING A SHALLOWER AND
QUICKER MOVING TROF OVER THE COAST MONDAY NIGHT. THUS...WILL RAISE
POPS A BIT MORE THAN THE GFS ALONE WOULD WARRANT FOR TUESDAY AND
WEDNESDAY. THE TROF WILL THEN MOVE OVER THE ROCKIES WEDNESDAY AND
EAST OF THE ZONES BY LATE WEDNESDAY NIGHT. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  30  19  20 /  20 100 100 100
CTB  22  26   9  15 /  10 100 100 100
HLN  29  33  21  25 /  40 100 100 100
BZN  33  37  27  28 /  80 100 100 100
WEY  24  43  18  28 /  60  70 100  90
DLN  31  39  23  27 /  60 100  80  90
HVR  28  34  20  23 /  10 100 100 100
LWT  28  30  20  25 /  40 100 100 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM THURSDAY TO 11 AM MST SATURDAY
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...
JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING FROM 11 AM THURSDAY TO 11 AM MST SATURDAY
HILL...LIBERTY...TOOLE.

WINTER STORM WARNING UNTIL 5 AM MST SATURDAY BEAVERHEAD...
BROADWATER...GALLATIN...JEFFERSON...MADISON.

BLIZZARD WARNING FROM 11 AM THURSDAY TO 5 AM MST SATURDAY
CHOUTEAU...FERGUS...HILL.

BLIZZARD WARNING FROM 11 AM THURSDAY TO 11 AM MST SATURDAY
BLAINE.

&&

SHORT TERM...SUK
LONG TERM...ZELZER
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 7, 2:52 PM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MST WED NOV 7 2012

MTZ011-013-047-051-082200-
HILL-CHOUTEAU-BLAINE-FERGUS-
252 PM MST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING IS IN EFFECT FOR EASTERN HILL...EASTERN
CHOUTEAU...NORTHERN FERGUS...AND BLAINE COUNTIES. BEGINNING ON
THURSDAY MORNING AND CONTINUING THROUGH SATURDAY MORNING.
SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION
ARE LIKELY. A WINTER STORM WARNING IS IN EFFECT FOR WESTERN
HILL...WESTERN CHOUTEAU...AND SOUTHERN FERGUS COUNTIES BEGINNING
ON THURSDAY MORNING AND CONTINUING THROUGH SATURDAY MORNING.
SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION
ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-055-082200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
252 PM MST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT THURSDAY AT MIDNIGHT THROUGH
SATURDAY MORNING. SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND
OUTDOOR RECREATION ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY SNOWFALL WOULD BE GREATLY APPRECIATED.

MTZ009-010-012-014-044>046-048>050-054-082200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-MEAGHER-
252 PM MST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT BEGINNING ON THURSDAY MORNING
AND CONTINUING THROUGH SATURDAY MORNING. SIGNIFICANT SNOWFALL AND
IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY SNOWFALL WOULD BE GREATLY APPRECIATED.

Event by event

20 heavy snow, 3 blizzard. Local standard time, as filed.

Heavy Snow, Beaverhead

When
November 8, 2:00 AM MST to November 10, 5:00 AM MST
Where
Beaverhead forecast zone
Reported by
SNOTEL

Beagle Springs Snotel measures 12-hour snowfall of 8.0 inches. Elevation 8850 feet.

Heavy Snow, Madison

When
November 8, 2:00 AM MST to November 10, 5:00 AM MST
Where
Madison forecast zone
Reported by
SNOTEL

Lone Mountain Snotel measures 24-hour snowfall of 14.0 inches. Albro Lake Snotel measures 24-hour snowfall of 12.0 inches.

Heavy Snow, Gallatin

When
November 8, 2:00 AM MST to November 10, 5:00 AM MST
Where
Gallatin forecast zone
Reported by
Other Federal Agency

Bozeman airport measures 24-hour snowfall of 8.0 inches. Brackett Creek Snotel measures 24-hour snowfall of 14.0 inches at 0800 MST November 9, 2012 - Elevation 7320 feet.

Heavy Snow, Jefferson

When
November 8, 4:00 AM MST to November 10, 5:00 AM MST
Where
Jefferson forecast zone
Reported by
CoCoRaHS

CoCoRaHS observer measures 24-hour snowfall of 11.8 inches 2 miles SE of Montana City. Elevation 4850 feet.

Heavy Snow, Broadwater

When
November 8, 4:00 AM MST to November 10, 5:00 AM MST
Where
Broadwater forecast zone
Reported by
COOP Observer

Townsend COOP observer 1 mile NW of Townsend measures 12-hour snowfall of 8.0 inches.

Heavy Snow, Meagher

When
November 8, 4:00 AM MST to November 10, 11:00 AM MST
Where
Meagher forecast zone
Reported by
COOP Observer

COOP observer 21 miles W of Neihart measures 24-hour snowfall of 12.0 inches. Elevation 5300 feet.

Heavy Snow, Judith Basin

When
November 8, 5:00 AM MST to November 10, 11:00 AM MST
Where
Judith Basin forecast zone
Reported by
SNOTEL

Spur Park Snotel measures 24-hour snowfall of 14.0 inches. Elevation 8100 feet.

Heavy Snow, Fergus

When
November 8, 5:00 AM MST to November 10, 11:00 AM MST
Where
Fergus forecast zone
Reported by
CoCoRaHS

CoCoRaHS observer measures 24-hour snowfall of 10.0 inches 2 miles E of Buffalo.

Heavy Snow, Southern Lewis and Clark

When
November 8, 6:00 AM MST to November 10, 11:00 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Other Federal Agency

Helena Regional Airport measures 12-hour snowfall of 7.8 inches. Trained spotter in Helena estimates storm total snowfall of 14.0 inches.

Heavy Snow, North Rocky Mountain Front

When
November 8, 8:00 AM MST to November 10, 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
COOP Observer

Coop Observer 1 mile NW of Heart Butte measures 24-hour snowfall of 17.0 inches.

Heavy Snow, Southern Rocky Mountain Front

When
November 8, 8:00 AM MST to November 10, 11:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Amateur Radio

Ham Radio operator reports 12-hour snowfall of 6.0 inches in Augusta. Mount Lockhart Snotel measures 12-hour snowfall of 10.0 inches at 0600 MST November 9, 2012.

Heavy Snow, Cascade

When
November 8, 9:00 AM MST to November 10, 11:00 AM MST
Where
Cascade forecast zone
Reported by
Official NWS Observations

NWS Great Falls measures 24-hour snowfall of 9.9 inches. Storm total snowfall by 11am MST November 10 measured 15.8 inches.

Heavy Snow, Eastern Teton

When
November 8, 10:00 AM MST to November 10, 11:00 AM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Trained spotter measures 24-hour snowfall of 8.5 inches 3 miles ENE of Dutton.

Heavy Snow, Eastern Glacier

When
November 8, 11:00 AM MST to November 10, 11:00 AM MST
Where
Eastern Glacier forecast zone
Reported by
CoCoRaHS

CoCoRaHS observer in Cut Bank measures 24-hour snowfall of 10.0 inches.

Heavy Snow, Chouteau

When
November 8, 11:00 AM MST to November 10, 11:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Trained spotter in Carter estimates 24-hour snowfall of 12.0 inches.

Heavy Snow, Eastern Pondera

When
November 8, 11:00 AM MST to November 10, 11:00 AM MST
Where
Eastern Pondera forecast zone
Reported by
Emergency Manager

DES estimates 24-hour snowfall of 8.0 inches in Conrad.

Heavy Snow, Blaine

When
November 8, 12:00 PM MST to November 10, 11:00 AM MST
Where
Blaine forecast zone
Reported by
Public

Public measures 12-hour snowfall of 7.5 inches in the Hogeland/Turner area with 2 to 3 feet drifts. CoCoRaHS observer measures storm total snowfall of 14.5 inches 8 miles SSE of Hogeland.

Heavy Snow, Hill

When
November 8, 1:00 PM MST to November 10, 11:00 AM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Trained spotter in Havre measures 24-hour snowfall of 8.5 inches.

Heavy Snow, Toole

When
November 8, 1:00 PM MST to November 10, 11:00 AM MST
Where
Toole forecast zone
Reported by
Broadcast Media

KSEN radio station measures 24-hour snowfall of 9.5 inches.

Heavy Snow, Liberty

When
November 8, 1:00 PM MST to November 10, 11:00 AM MST
Where
Liberty forecast zone
Reported by
Trained Spotter

Trained spotter 21 miles NE of The Knees measures 24-hour snowfall of 8.0 inches.

Blizzard, Cascade

When
November 9, 5:00 AM MST to 8:00 AM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Trained spotter 1 mile NNE of Simms reports blizzard with estimated wind speeds of 40 mph and 5.0 inches of snow.

Blizzard, Eastern Teton

When
November 9, 6:30 AM MST to 9:30 AM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Trained spotter 8 miles WSW of Fairfield estimates 24-hour snowfall of 12.0 inches to 14.0 inches and wind speeds around 36 mph.

Blizzard, Eastern Pondera

When
November 9, 7:30 AM MST to 10:30 AM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

Trained spotter 5 miles E of Brady estimates 24-hour snowfall of 6.0 inches and 3-hour visibility of about one quarter of a mile. Drifts 2 to 3 feet deep.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418435, 418451, 418469, 418465, 418467, 418468, 418462, 418463, 418449, 418440, 418459, 418446, 418460, 418443, 418447, 418456, 418457, 418444, 418452, 418454, 418470, 418472, 418471.